Hail, Jefferson
- When
- April 23, 2:21 PM CST to 2:25 PM CST
- Where
- Jefferson County, 0.62 mi ESE of Morris
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.748, -86.809
Penny to quarter-size hail was reported in the Morris area.
A large trough was present over the Central United States, with Central Alabama in a period of west-southwest flow. A shortwave crossing into Alabama from Mississippi sparked the development of a few shower and storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A large trough was present over the Central United States, with Central Alabama in a period of west-southwest flow. A shortwave crossing into Alabama from Mississippi sparked the development of a few shower and storms. One storm briefly became severe in Jefferson County and dropped up to quarter-size hail in the Morris area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 23, 2:15 PM CST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 315 PM CDT Wed Apr 23 2025 ...New LONG TERM... .SHORT TERM... (This evening through Thursday) Issued at 154 PM CDT WED APR 23 2025 This afternoon. A west-southwest flow pattern aloft prevails over the area this afternoon with longwave troughing extending from over Central Missouri south to over South-Central Louisiana. A warm front was analyzed from the Ozarks in Northwest Arkansas east across Kentucky and into North Carolina while weak surface high pressure was centered offshore of the Southeast Atlantic Coast. On the mesoscale, RAP 13 km analyses depict a shortwave trough over the West and Southwest Counties with another over the Eastern portions of the forecast area. Abundant moisture was analyzed from 700 mb down toward the surface, resulting in precipitable water values near 1.70 inches per modeling across portions of our southwest counties. Expect partly cloudy skies southeast with more clouds to the west and north. Scattered showers (35-55%) with at least isolated thunderstorm activity (20-40%) will persist through the rest of the afternoon with activity most supportive by depicted features over the west and central portions of the area. Thicker cloud cover will help keep temperatures lower than what otherwise would be achieved with readings from the upper 70s far east to the mid 80s far southeast where rain chances are lower. Winds will be from the east to southeast at 4-8 mph. Tonight. The forecast area will remain positioned beneath a general southwest flow pattern aloft overnight with the longwave trough extending from over Southern Missouri south to over Western Mississippi and Eastern Louisiana. The synoptic warm front will remain to our north, extending from the Middle Mississippi River Valley eastward into East Tennessee and the Carolinas. Expect partly to mostly cloudy skies to linger overnight with isolated showers (25-45%) and a few thunderstorms (15-25%) to persist with best chances across the west. Low temperatures will range from around 60 northeast to the lower 60s southwest and central. Winds will be from the east at 3-6 mph. Thursday. Longwave troughing will continue to extend from over the Mid- Mississippi River Valley region southeast over much of the forecast area while a shortwave impulse is progged to move northeast through the day on Thursday. A stationary front will remain to the north and northeast of the forecast area while surface high pressure strengthens across portions of the Northeast and Mid-Atlantic States, helping keep the front draped across portions of South Carolina. Shower activity will likely be ongoing in scattered fashion (35-55%) to start the morning across the northern portion of the area and expand southwest with time later in the day and through the afternoon hours. At least isolated (15-35%) thunderstorms are expected by late morning and continuing into the afternoon hours. High temperatures will range from the upper 70s far north and in the higher elevations east to readings in the mid 80s generally along and south of the U.S. Highway 80 corridor. Winds will be from the southeast at 4-8 mph. 05 && .LONG TERM... (Thursday night through next Tuesday) Issued at 315 PM CDT WED APR 23 2025 Fairly consistent messaging from the previous forecast. Unstable weather remains in the forecast through the weekend. There remains some hints that Sunday may be drier in the northeast as the front tries to actually sag southward. The problem with the overall pattern is that we will be in northwest flow so exactly where the best lift will be for Sunday will not be determined until the mesoscale features can be determined closer to the weekend. This front finally washes out by Monday and Tuesday, with the next front approaching the area late next Wednesday. 16 Previous long-term discussion: (Thursday night through next Tuesday) Issued at 300 AM CDT WED APR 23 2025 Friday, a low pressure will move quickly to the east from the northern MS River Valley area, with a trailing boundary across areas just to the north of Alabama. At the same time, a broad high pressure system will be just to the southeast, over the southeast coast, allowing for plenty of southerly flow and moisture advection. This boundary will be draped across the state Saturday, and will allow for enough lift for mostly diurnal thunderstorms Friday afternoon and Saturday afternoon, with a low chance for less coverage of showers and isolated thunderstorms in the late night and early morning. PW values will be around max for this time of year, from 1.4 to 1.7 inches during this time, and instabilities will be between 1500 and 2000 J/kg. A few storms could be strong, with damaging winds, large hail, and frequent lightning the main threats. There is enough moisture that any thunderstorm will produce high rainfall rates, and any areas that receive training storms, or storms moving over the same area, could experience very localized flooding issues. By Sunday, the low pressure should be off the east coast, with a high pressure moving to the southeast across the northeastern states. Models are really hanging on to less rainfall on Sunday with most of the convection to the north of the state, so have kept lowered rainfall chances in. Through the beginning of the work week, models are diverging on rainfall coverage. While one model shows very little coverage with the high pressure to the northeast of the area suppressing any activity developing in the afternoon, other models hold on to activity each afternoon. With the PW values remaining max and low levels warming slowly through the week, will advertise a low chance for activity continuing through the beginning of the workweek. 24 && .AVIATION... (18Z TAFS) Issued at 1217 PM CDT WED APR 23 2025 Scattered (40-60%) showers with at least isolated (30-50%) thunderstorm activity will continue to affect the area through the rest of the afternoon. Expect TCL/BHM/EET to continue to be affected through 20z then increased potential for impacts at ASN/ANB while KMGM will have lowest potential but still worth mentioning in PROB30 groups. Overnight, shower potential will persist in the isolated (30-50%) form while thunderstorm potential will become too low to include. Expect similar conditions on Thursday compared to today as chances for showers and thunderstorms increase through the morning and peak during the mid to late afternoon hours. 05 && .FIRE WEATHER... A late spring/early summer like pattern is expected through the week with chances for showers and thunderstorms each day. RH values drop into the 35 to 40 percent range in the southeastern portions of Central Alabama at times, but remain above 40 percent elsewhere. Winds will generally remain in the 5-10 MPH range with occasional gusts to 20 MPH at times. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 81 60 82 / 50 60 40 60 Anniston 60 81 62 82 / 50 60 40 60 Birmingham 63 81 64 83 / 50 60 30 50 Tuscaloosa 63 82 63 83 / 50 50 20 50 Calera 62 81 64 83 / 50 50 30 50 Auburn 62 84 63 81 / 40 50 30 30 Montgomery 62 86 63 85 / 40 40 20 30 Troy 62 86 62 85 / 40 30 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...05 LONG TERM....16 AVIATION...05
Hazardous Weather Outlook National Weather Service Birmingham AL 327 AM CDT Wed Apr 23 2025 ALZ011>015-017>050-241130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 327 AM CDT Wed Apr 23 2025 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Special Weather Statement
National Weather Service Birmingham AL
143 PM CDT Wed Apr 23 2025
ALZ024-231930-
Jefferson AL-
143 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL JEFFERSON COUNTY
THROUGH 230 PM CDT...
At 143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tannehill Ironworks State Park, or 8 miles south of Bessemer, moving
north at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McCalla, Splash Adventure, Promenade Tannehill, Brighton, Dolomite,
Lipscomb, Concord, Shannon, Bent Brook Golf Club, Midfield, McAdory,
Ross Bridge, Bluff Park, Hueytown, Bessemer Airport, Lake Cyrus,
Bessemer, North Johns, Fairfield, and Hoover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3343 8679 3330 8691 3330 8693 3327 8694
3327 8697 3325 8698 3325 8707 3328 8707
3328 8709 3329 8709 3329 8710 3350 8709
TIME...MOT...LOC 1843Z 200DEG 11KT 3327 8701
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial Weather Statement
National Weather Service Birmingham AL
245 PM CDT Wed Apr 23 2025
ALZ024-232030-
Jefferson AL-
245 PM CDT Wed Apr 23 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN JEFFERSON COUNTY
THROUGH 330 PM CDT...
At 245 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Jefferson to Brookside to Irondale.
Movement was north at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sayre, Pinson, Mountain Brook, Palmerdale, Cardiff, Chalkville, Shops
of Grand River, Adamsville, Watson, New Castle, Liberty Park,
Gardendale, Miller Steam Plant, Morris, Highland Park Golf Course,
Clay, Cahaba Heights, Village Springs, Birmingham Race Course, and
Ruffner Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3377 8665 3376 8654 3368 8652 3362 8655
3359 8655 3347 8665 3347 8667 3344 8670
3357 8689 3357 8708 3366 8708 3366 8706
3368 8706 3369 8704 3377 8702 3379 8700
3379 8697 3382 8695 3384 8688 3384 8676
TIME...MOT...LOC 1945Z 190DEG 11KT 3363 8703 3365 8688 3351 8671
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial Weather Statement
National Weather Service Birmingham AL
303 PM CDT Wed Apr 23 2025
ALZ022-232045-
Pickens AL-
303 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PICKENS COUNTY
THROUGH 345 PM CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bigbee Valley, or near Pickensville, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Macedonia, Pickensville, Ethelsville, Bevill Lock And Dam, and
McShan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3345 8829 3348 8826 3336 8810 3318 8832
3320 8832
TIME...MOT...LOC 2003Z 218DEG 12KT 3325 8836
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
89^GSatterwhiteSpecial Weather Statement
National Weather Service Birmingham AL
305 PM CDT Wed Apr 23 2025
ALZ013-015-232030-
Fayette AL-Walker AL-
305 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WALKER AND
NORTHEASTERN FAYETTE COUNTIES THROUGH 330 PM CDT...
At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boley Springs, or 14 miles south of Carbon Hill, moving northeast at
5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eldridge, Boley Springs, Berry, Kansas, West Corona, Jasper, Cedrum
Area, Holly Grove, Manchester, Lupton, Oakman, Gamble, Corona,
Townley, Boldo, Walker County Airport, and Carbon Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3391 8710 3360 8750 3361 8752 3367 8766
3399 8761
TIME...MOT...LOC 2005Z 214DEG 5KT 3369 8753
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteThe Birmingham radar (KBMX), 64 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
1 hail. Local standard time, as filed.
Penny to quarter-size hail was reported in the Morris area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240198.